Colchicine overdose - The need for a specific antidote

Nancy L. Fagan, Robert E. Wear, Mark A. Malesker, Lee E. Morrow, Dan Schuller

Research output: Contribution to journalReview article

Abstract

Purpose: To report the case of a colchicine overdose to highlight current limitations in the treatment of this toxicologic emergency. Summary: A 23-year-old man was admitted to the intensive care unit (ICU) after attempting suicide via polypharmacy ingestion, which included 80 to 100 colchicine 0.6 mg tablets (approximately 0.9 mg/kg of body weight). He was taken to the emergency department where gastric decontamination was initiated. Because attempts to obtain a colchicine-specific antibody fragment (Fab) were unsuccessful, only supportive therapies were provided throughout his hospitalization. Over the course of several days, the patient experienced the 3 separate evolutionary phases of colchicine toxicity ultimately leading to multiple organ failure and hemodynamic collapse, and death. Conclusion: Acute colchicine intoxication is a rare, but potentially life-threatening event. Although 1 case report demonstrated the successful use of a colchicine-specific Fab fragment in the management of acute colchicine overdose, there is presently no commercially-available antidote for colchicine toxicity. Prompt recognition of the overdose, aggressive gastrointestinal decontamination, and supportive therapies directed at the multi-organ failure remain the standard of care.

Original languageEnglish
Pages (from-to)49-53
Number of pages5
JournalHospital Pharmacy
Volume45
Issue number1
StatePublished - 2010

Fingerprint

Antidotes
Colchicine
Decontamination
Toxicity
Polypharmacy
Intensive care units
Immunoglobulin Fragments
Immunoglobulin Fab Fragments
Emergency Treatment
Multiple Organ Failure
Hemodynamics
Standard of Care
Suicide
Tablets
Intensive Care Units
Hospital Emergency Service
Stomach
Hospitalization
Eating
Body Weight

All Science Journal Classification (ASJC) codes

  • Pharmacology (medical)
  • Pharmacology
  • Pharmacy

Cite this

Colchicine overdose - The need for a specific antidote. / Fagan, Nancy L.; Wear, Robert E.; Malesker, Mark A.; Morrow, Lee E.; Schuller, Dan.

In: Hospital Pharmacy, Vol. 45, No. 1, 2010, p. 49-53.

Research output: Contribution to journalReview article

Fagan, NL, Wear, RE, Malesker, MA, Morrow, LE & Schuller, D 2010, 'Colchicine overdose - The need for a specific antidote', Hospital Pharmacy, vol. 45, no. 1, pp. 49-53.
Fagan, Nancy L. ; Wear, Robert E. ; Malesker, Mark A. ; Morrow, Lee E. ; Schuller, Dan. / Colchicine overdose - The need for a specific antidote. In: Hospital Pharmacy. 2010 ; Vol. 45, No. 1. pp. 49-53.
@article{4b23408a9f1d4210a45e76b97d04fd68,
title = "Colchicine overdose - The need for a specific antidote",
abstract = "Purpose: To report the case of a colchicine overdose to highlight current limitations in the treatment of this toxicologic emergency. Summary: A 23-year-old man was admitted to the intensive care unit (ICU) after attempting suicide via polypharmacy ingestion, which included 80 to 100 colchicine 0.6 mg tablets (approximately 0.9 mg/kg of body weight). He was taken to the emergency department where gastric decontamination was initiated. Because attempts to obtain a colchicine-specific antibody fragment (Fab) were unsuccessful, only supportive therapies were provided throughout his hospitalization. Over the course of several days, the patient experienced the 3 separate evolutionary phases of colchicine toxicity ultimately leading to multiple organ failure and hemodynamic collapse, and death. Conclusion: Acute colchicine intoxication is a rare, but potentially life-threatening event. Although 1 case report demonstrated the successful use of a colchicine-specific Fab fragment in the management of acute colchicine overdose, there is presently no commercially-available antidote for colchicine toxicity. Prompt recognition of the overdose, aggressive gastrointestinal decontamination, and supportive therapies directed at the multi-organ failure remain the standard of care.",
author = "Fagan, {Nancy L.} and Wear, {Robert E.} and Malesker, {Mark A.} and Morrow, {Lee E.} and Dan Schuller",
year = "2010",
language = "English",
volume = "45",
pages = "49--53",
journal = "Hospital Pharmacy",
issn = "0018-5787",
publisher = "Facts and Comparisons",
number = "1",

}

TY - JOUR

T1 - Colchicine overdose - The need for a specific antidote

AU - Fagan, Nancy L.

AU - Wear, Robert E.

AU - Malesker, Mark A.

AU - Morrow, Lee E.

AU - Schuller, Dan

PY - 2010

Y1 - 2010

N2 - Purpose: To report the case of a colchicine overdose to highlight current limitations in the treatment of this toxicologic emergency. Summary: A 23-year-old man was admitted to the intensive care unit (ICU) after attempting suicide via polypharmacy ingestion, which included 80 to 100 colchicine 0.6 mg tablets (approximately 0.9 mg/kg of body weight). He was taken to the emergency department where gastric decontamination was initiated. Because attempts to obtain a colchicine-specific antibody fragment (Fab) were unsuccessful, only supportive therapies were provided throughout his hospitalization. Over the course of several days, the patient experienced the 3 separate evolutionary phases of colchicine toxicity ultimately leading to multiple organ failure and hemodynamic collapse, and death. Conclusion: Acute colchicine intoxication is a rare, but potentially life-threatening event. Although 1 case report demonstrated the successful use of a colchicine-specific Fab fragment in the management of acute colchicine overdose, there is presently no commercially-available antidote for colchicine toxicity. Prompt recognition of the overdose, aggressive gastrointestinal decontamination, and supportive therapies directed at the multi-organ failure remain the standard of care.

AB - Purpose: To report the case of a colchicine overdose to highlight current limitations in the treatment of this toxicologic emergency. Summary: A 23-year-old man was admitted to the intensive care unit (ICU) after attempting suicide via polypharmacy ingestion, which included 80 to 100 colchicine 0.6 mg tablets (approximately 0.9 mg/kg of body weight). He was taken to the emergency department where gastric decontamination was initiated. Because attempts to obtain a colchicine-specific antibody fragment (Fab) were unsuccessful, only supportive therapies were provided throughout his hospitalization. Over the course of several days, the patient experienced the 3 separate evolutionary phases of colchicine toxicity ultimately leading to multiple organ failure and hemodynamic collapse, and death. Conclusion: Acute colchicine intoxication is a rare, but potentially life-threatening event. Although 1 case report demonstrated the successful use of a colchicine-specific Fab fragment in the management of acute colchicine overdose, there is presently no commercially-available antidote for colchicine toxicity. Prompt recognition of the overdose, aggressive gastrointestinal decontamination, and supportive therapies directed at the multi-organ failure remain the standard of care.

UR - http://www.scopus.com/inward/record.url?scp=77951609109&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=77951609109&partnerID=8YFLogxK

M3 - Review article

VL - 45

SP - 49

EP - 53

JO - Hospital Pharmacy

JF - Hospital Pharmacy

SN - 0018-5787

IS - 1

ER -